Alert archive / Pennsylvania / Flash Flood Warnings in 2018

Flash Flood Warning 47, NWS Pittsburgh, PA

July 4, 2018Forest County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 4, 2018, 11:08 PM EDT for Forest County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2018, 11:08 PM EDT (03:08 UTC)
Expired
Jul 5, 2018, 2:15 AM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Forest County, PA

The radar

The Pittsburgh radar (KPBZ), 126 km from the middle of the area, began a volume at 03:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 3.1 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2018-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2018-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1183 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1641 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

550 
WGUS51 KPBZ 050308
FFWPBZ
PAC053-050615-
/O.NEW.KPBZ.FF.W.0047.180705T0308Z-180705T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
1108 PM EDT WED JUL 4 2018

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  Northwestern Forest County in northwestern Pennsylvania...

* Until 215 AM EDT.

* At 1108 PM EDT, radar indicated heavy rain in the warned area. 

  FLASH FLOODING...     Expected.

  ESTIMATED RAINFALL... Up to 2.5 inches.

  ADDITIONAL RAINFALL...Up to 1 inch.

* Some locations that may experience flooding include...
  Tionesta...                       West Hickory...
  Kellettville...                   East Hickory...
  Starr...                          

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night, when it is harder to recognize the
dangers of flooding.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4161 7921 4144 7938 4144 7940 4143 7941
      4142 7947 4145 7948 4145 7952 4146 7952
      4146 7951 4148 7951 4155 7945 4162 7940

$$
2 follow-up statements
448 
WGUS71 KPBZ 050506
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
106 AM EDT THU JUL 5 2018

PAC053-050615-
/O.CON.KPBZ.FF.W.0047.000000T0000Z-180705T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Forest PA-
106 AM EDT THU JUL 5 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM EDT FOR
NORTHWESTERN FOREST COUNTY...

At 105 AM EDT, radar indicated heavy rain in the warned area. 

FLASH FLOODING...     Expected.

ESTIMATED RAINFALL... Up to 3 inches.

Some locations that may experience flooding include...
Tionesta...                       West Hickory...
Kellettville...                   East Hickory...
Starr...                          

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Flooding is occurring or imminent. It is important to know where you
are relative to streams and rivers. Campers and hikers should avoid
streams.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4161 7921 4144 7938 4144 7940 4143 7941
      4142 7947 4145 7948 4145 7952 4146 7952
      4146 7951 4148 7951 4155 7945 4162 7940

$$
187 
WGUS71 KPBZ 050608
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
208 AM EDT THU JUL 5 2018

PAC053-050617-
/O.EXP.KPBZ.FF.W.0047.000000T0000Z-180705T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Forest PA-
208 AM EDT THU JUL 5 2018

...THE FLASH FLOOD WARNING FOR NORTHWESTERN FOREST COUNTY WILL EXPIRE
AT 215 AM EDT...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 4161 7921 4144 7938 4144 7940 4143 7941
      4142 7947 4145 7948 4145 7952 4146 7952
      4146 7951 4148 7951 4155 7945 4162 7940

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 7:13 PM EDT, 3 hours 55 minutes earlier.

Area forecast discussion, Jul 4, 7:13 PM EDT, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
713 PM EDT Wed Jul 4 2018

.SYNOPSIS...
One more day of hot and humid weather is expected before a cold
front brings widespread showers and thunderstorms Thursday night
into Friday. Afterward, dry weather and seasonal temperatures
are expected over the weekend and into next week.

&&

.NEAR TERM /THROUGH THURSDAY/...
Residual outflow boundaries from earlier convection has
led to some minor expansion in thunderstorm coverage this
evening. These boundaries will be the only focus for further
development and with very little steering flow/shear, expect
updrafts will not maintain themselves all too long. Still, heavy
rain due to their slow movement may result in some localized
flooding problems, especially if more than one storm passes over
an area. Upped PoPs through early tonight as a result of the
radar, latest mesoanalysis and hrrr model data, which seems to
represent the current situation well.

Otherwise, have let the heat advisory to expire on time, despite
some mesonet sites still suggesting just at 100 apparent temps.

Previous...
A shortwave moving over the upper ridge will help bring another
chance of showers and thunderstorms on Thursday. Temperatures
and heat indices will not be as high on Thursday as they are
today thanks to more widespread cloud cover, but highs will
still reach into the upper 80s.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
Models are in good agreement showing a cold front crossing the
region Thursday night into Friday. Likely pops will continue
south and east of Pittsburgh Friday morning, but the bulk of the
rain should have moved to the south by Friday afternoon. High
pressure will then build in to start the weekend. High
temperatures in the upper 70s on Saturday will be a refreshing
change.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
High pressure will maintain dry conditions with less humidity
and seasonal temperatures through Monday before the next system
begins to impact the region on Tuesday. The weather should then
be dry on Wednesday.

&&

.AVIATION /23Z WEDNESDAY THROUGH MONDAY/...
Scattered showers and thunderstorms propagating along existing
outflow boundaries will continue through the late evening. This will
only temporarily interrupt otherwise VFR conditions expected to
persist through early Thursday morning. There is some potential for
patchy fog development in the pre-dawn, but difficult to predict
exactly where this would impact, as it may weigh heavily on ongoing
area precipitation trends.

Otherwise, VFR conditions are expected to persist through the
duration of the TAF period, marred only by afternoon thunderstorm
chances Thursday.

OUTLOOK...
A frontal passage early Friday morning will ensure VFR
conditions through the weekend, with breezy north winds at 15 to 20
knots likely Friday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jul 4, 7:41 PM EDT, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
741 PM EDT Wed Jul 4 2018

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-052345-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
741 PM EDT Wed Jul 4 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

34

In the hours before

Local storm report, Jul 4, 8:54 PM EDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
854 PM EDT WED JUL 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     FLASH FLOOD      1 E VALLEY CAMP         40.59N  79.75W
07/04/2018                   WESTMORELAND       PA   911 CALL CENTER

            2300 BLOCK FREEPORT ROAD FLOODED

&&

EVENT NUMBER PBZ1803233

MF
Local storm report, Jul 4, 9:02 PM EDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
902 PM EDT WED JUL 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND DMG     1 SSE MORNINGSIDE       40.47N  79.92W
07/04/2018                   ALLEGHENY          PA   SOCIAL MEDIA

            LARGE TREE DOWN IN HIGHLAND PARK ON WELLESLEY

&&

EVENT NUMBER PBZ1803234

MF
Local storm report, Jul 4, 9:08 PM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
908 PM EDT WED JUL 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLASH FLOOD      ASPINWALL               40.49N  79.90W
07/04/2018                   ALLEGHENY          PA   SOCIAL MEDIA

            FLOODED ROADWAY IN ASPINWALL AT DELAFIELD AVE.

&&

EVENT NUMBER PBZ1803235

MF
Local storm report, Jul 4, 9:12 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
912 PM EDT WED JUL 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     FLASH FLOOD      1 SSW ASPINWALL         40.48N  79.91W
07/04/2018                   ALLEGHENY          PA   EMERGENCY MNGR

            WASHINGTON BLVD. CLOSED IN BOTH DIRECTIONS DUE TO
            FLOODING AT ALLEGHENY RIVER BLVD. AND NEGLEY RUN.

&&

EVENT NUMBER PBZ1803236

MF
Local storm report, Jul 4, 9:21 PM EDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
921 PM EDT WED JUL 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 PM     FLASH FLOOD      1 NNE SHEARERSBURG      40.63N  79.65W
07/04/2018                   WESTMORELAND       PA   911 CALL CENTER

            FLOODED INTERSECTION: ROUTE 356 AT LEECHBURG ROAD

&&

EVENT NUMBER PBZ1803237

MF
Local storm report, Jul 4, 10:02 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1002 PM EDT WED JUL 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     TSTM WND DMG     ROCK FALLS PARK         41.04N  80.03W
07/04/2018                   BUTLER             PA   LAW ENFORCEMENT

            TREE DOWN BLOCKING CENTREVILLE PIKE

&&

EVENT NUMBER PBZ1803238

MF

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 8:31 PM EDTSpecial Weather StatementPBZAllegheny44 min
Jul 4, 8:37 PM EDTFlash Flood WarningPBZAllegheny, Westmoreland113 min
Jul 4, 9:26 PM EDTSevere Thunderstorm WarningPBZButler34 min
Jul 4, 10:43 PM EDTAreal Flood AdvisoryPBZAllegheny, Westmoreland4 hr
Jul 5, 2:51 AM EDTAreal Flood AdvisoryPBZWestmoreland3 hr
Jul 5, 2:55 AM EDTAreal Flood AdvisoryPBZIndiana, Westmoreland3 hr
Jul 5, 4:10 AM EDTFlash Flood WatchPBZAllegheny, Armstrong, Beaver, Butler, Clarion, Fayette and 8 more19 hr
Jul 5, 4:18 AM EDTAreal Flood AdvisoryPBZIndiana3 hr
Jul 5, 5:32 AM EDTAreal Flood AdvisoryPBZArmstrong, Indiana3 hr
Jul 5, 5:40 AM EDTAreal Flood AdvisoryPBZAllegheny, Westmoreland94 min
Jul 5, 7:07 AM EDTFlash Flood WarningPBZAllegheny3 hr
Jul 5, 12:59 PM EDTSpecial Weather StatementPBZMercer31 min
Jul 5, 1:02 PM EDTSpecial Weather StatementPBZButler28 min
Jul 5, 1:31 PM EDTSpecial Weather StatementPBZBeaver29 min
Jul 5, 1:44 PM EDTSpecial Weather StatementPBZMercer31 min
Jul 5, 1:55 PM EDTSevere Thunderstorm WarningPBZButler, Mercer, Venango35 min
Jul 5, 2:00 PM EDTSevere Thunderstorm WarningPBZBeaver, Butler, Lawrence30 min
Jul 5, 2:39 PM EDTSevere Thunderstorm WarningPBZBeaver36 min
Jul 5, 2:44 PM EDTSevere Thunderstorm WarningPBZButler31 min
Jul 5, 2:50 PM EDTSpecial Weather StatementPBZJefferson55 min
Jul 5, 3:03 PM EDTAreal Flood AdvisoryPBZClarion73 min
Jul 5, 3:13 PM EDTSpecial Weather StatementPBZBeaver47 min
Jul 5, 3:34 PM EDTSevere Thunderstorm WarningPBZBeaver, Washington41 min
Jul 5, 3:58 PM EDTSpecial Weather StatementPBZIndiana47 min
Jul 5, 5:04 PM EDTSevere Thunderstorm WarningPBZWashington56 min
Jul 5, 5:32 PM EDTSevere Thunderstorm WarningPBZGreene, Washington58 min
Jul 5, 6:09 PM EDTSevere Thunderstorm WarningPBZGreene, Washington51 min

Nearby

Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.